Alert archive / Texas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 166, NWS Fort Worth, TX
NWS Fort Worth, TX issued this severe thunderstorm warning at May 16, 2003, 2:09 AM CDT for Montague County, Texas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2003, 2:09 AM CDT (07:09 UTC)
- Expired
- May 16, 2003, 3:10 AM CDT
- In force
- 61 min
- Issued by
- NWS Fort Worth, TX
- Area
- Counties, with a storm outline in the text
County Montague County, TX
The radar
The Altus AFB radar (KFDR), 130 km from the middle of the area, began a volume at 07:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 15, 10:25 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 7.2 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2441 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 748 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 227 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 10.5
The text
As transmitted, in the capitals the NWS used until 2016.
133
WUUS54 KFWD 160709
SVRFTW
TXC337-160800-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
207 AM CDT FRI MAY 16 2003
THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MONTAGUE COUNTY IN NORTH CENTRAL TEXAS
* UNTIL 310 AM CDT
* AT 207 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
SEVERE THUNDERSTORM 13 MILES WEST OF NOCONA...MOVING NORTHEAST AT
80 MPH.
HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH ARE
LIKELY...MAINLY NORTHWEST OF A BOWIE TO SAINT JO LINE. FOR YOUR
PROTECTION MOVE TO A STURDY SHELTER UNTIL THE STORM PASSES.
LAT...LON 3389 9798 3344 9798 3345 9747 3389 9749
3389 9758 3397 9768 3385 9787
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 9:50 PM CDT, 4 hours 19 minutes earlier.
Area forecast discussion, May 15, 9:50 PM CDT, 4 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FORT WORTH TX 950 PM CDT THU MAY 15 2003 .PUBLIC DISCUSSION... A LARGE TORNADIC SUPERCELL HAS CONTINUED TO MOVE SLOWLY EAST JUST NORTH OF INTERSTATE 20. THE STORM FORMED NEAR THE WARM FRONT...JUST SOUTHWEST OF ABILENE. EARLIER...A BIT OF A MESOLOW WAS WEST OF THE AREA...NEAR THE WARM FRONT...DRY LINE INTERSECTION. THIS PROBABLY ENHANCED LOCAL CONDITIONS...ALLOWING STORM FORMATION. A NEW TORNADO WATCH IS ABOUT TO BE ISSUED...FOR AREAS JUST WEST OF THE DFW AREA. WE WILL UPDATE THE ZONES WHEN THE WATCH COMES IN. THE MAX PRESSURE FALLS AT 00Z EXTENDED FROM NEAR ABILENE NORTH INTO THE PANHANDLE. THIS MAY MORE OR LESS DEMARK THE SOUTHERN END OF SIGNIFICANT LARGE SACLE LIFT...AND ROUGHLY THE SOUTHERN CUT-OFF ZONE FOR BOUNDARY LAYER BASED THUNDERSTORMS FOR THE NEXT FEW HOURS. THE SUPERCELL ALSO HAS FORMED JUST INSIDE THE SATELLITE WATER VAPOR DRY SLOT...ALSO INDICATING A ZONE OF LARGE SCALE LIFT...WITH SUBSIDENCE FURTHER WEST WITHIN THE DRY SLOT. THUS...THE BEST CHANCE FOR THUNDER AND SEVERE WEATHER APPEARS TO BE NORTH OF I-20 OVERNIGHT...GIVEN NO OTHER MAJOR CHANGES. WE WILL LOWER POPS EVER SO SLIGHTLY SOUTH OF INTERSTATE 20...AND KEEP THEM CLOSE TO CURRENT VALUES NORTH OF I-20. 26 ...AVIATION DISCUSSION... CLDS MIXING TO LOW VFR AT THIS HOUR...WITH MAINLY SCT020-030 DECKS UNDERNEATH. EXPECT CLDS TO REMAIN SCT-BKN VFR THRU 09Z DFW/DAL/FTW...WITH ACT MVFR BY ARND 09Z. IF...OR MORE LIKELY WHEN...CONVECTION REACHES THE AIRPORTS...SKIES WILL GO TEMPO MVFR...WITH VFR RETURNING AFTER PASSAGE. WINDS SHLD INCR AFTER 03Z OR SO AS INTENSIFYING LOW PRESSURE MOVES NEARER AND THE LOW LEVEL JET GETS HOWLING AT 40+ KTS. 30/SS FCSTID = 26 DFW 72 88 64 81 / 60 60 0 0 ACT 75 90 64 82 / 20 40 0 0 PRX 71 85 62 78 / 60 60 30 30 DTO 71 88 63 81 / 60 60 0 0 TKI 71 87 63 80 / 60 60 0 0 DAL 72 88 64 81 / 60 60 0 0 TRL 72 87 64 80 / 60 60 20 20 CRS 74 88 65 80 / 20 60 30 30 TPL 75 91 65 82 / 20 40 0 0 .FWD... TX...TORNADO WATCH UNTIL MIDNIGHT CDT FRIDAY FOR ZONES TXC093... TXC133...TXC429...TXC503.
Hazardous weather outlook, May 15, 10:13 PM CDT, 3 hours 56 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-160900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FORT WORTH TX 1013 PM CDT THU MAY 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS. .DAY ONE... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TONIGHT...ALONG AND WEST OF A SHERMAN...DALLAS...STEPHENVILLE...GORMAN LINE. THERE IS A SLIGHT RISK OF SEVERE ACROSS THE REMAINDER OF NORTH TEXAS. IT APPEARS THAT THE GREATEST THREAT OF VERY LARGE HAIL...DAMAGING WINDS...AND A FEW TORNADOES WILL BE WITHIN THE MODERATE RISK AREA...ESPECIALLY WEST OF A GAINESVILLE...WEATHERFORD...COMANCHE LINE THROUGH 100 AM. A TORNADIC STORM WAS MOVING ACROSS EXTREME NORTHERN EASTLAND COUNTY AT 10 PM. FURTHER EAST...THE EASTLAND STORM MAY FORM INTO A COMPLEX OF THUNDERSTORM WITH A THREAT OF VERY LARGE HAIL AND DAMAGING WINDS. SHOULD THIS HAPPEN...IT WOULD OCCUR AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS NORTH OF A GAINESVILLE...DALLAS...CANTON LINE. ELSEWHERE..THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS EAST OF A JACKSBORO...LAMPASAS LINE. ADDITIONAL THUNDERSTORMS ARE EXPECTED NEXT TUESDAY. LARGE HAIL...DAMAGING WINDS...AND A FEW TORNADOES ARE POSSIBLE...MAINLY IN THE MODERATE RISK AREA. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED WITHIN THE THREAT AREAS OF ANY INTENSE STORM THROUGH FRIDAY.
In the hours before
Local storm report, May 15, 10:24 PM CDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1024 PM CDT THU MAY 15 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1010 PM 12 N CISCO TX TORNADO
05/15/03 EASTLAND REPORTED BY SPOTTER NEAR
HIGHWAY 6Local storm report, May 15, 11:11 PM CDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1111 PM CDT THU MAY 15 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1040 PM 6 N RANGER TX 1.00 INCH HAIL
05/15/03 STEPHENS REPORTED BY SPOTTERLocal storm report, May 16, 12:07 AM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1207 AM CDT FRI MAY 16 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1113 PM 1 NW RANGER TX TORNADO
05/15/03 EASTLAND REPORTED BY SPOTTERLocal storm report, May 16, 12:09 AM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1209 AM CDT FRI MAY 16 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1148 PM 2 N GORDON TX 1.50 INCH HAIL
05/15/03 PALO PINTO REPORTED BY SPOTTERThe office that day
Everything else NWS Fort Worth, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 9:44 PM CDT | Severe Thunderstorm Warning | FWD | Stephens | 61 min |
| May 15, 10:01 PM CDT | Tornado Warning | FWD | Eastland, Stephens | 44 min |
| May 15, 10:45 PM CDT | Tornado Warning | FWD | Eastland, Stephens | 45 min |
| May 15, 10:49 PM CDT | Severe Thunderstorm Warning | FWD | Palo Pinto | 56 min |
| May 15, 11:39 PM CDT | Severe Thunderstorm Warning | FWD | Palo Pinto | 66 min |
| May 16, 2:42 AM CDT | Severe Thunderstorm Warning | FWD | Young | 63 min |
| May 16, 9:17 AM CDT | Severe Thunderstorm Warning | FWD | Lamar | 28 min |
| May 16, 4:39 PM CDT | Severe Thunderstorm Warning | FWD | Hopkins | 36 min |
| May 16, 4:53 PM CDT | Severe Thunderstorm Warning | FWD | Navarro | 52 min |
| May 16, 5:00 PM CDT | Severe Thunderstorm Warning | FWD | Van Zandt | 45 min |
| May 16, 5:16 PM CDT | Severe Thunderstorm Warning | FWD | Henderson | 59 min |
| May 16, 5:45 PM CDT | Severe Thunderstorm Warning | FWD | Freestone, Navarro | 60 min |
| May 16, 6:15 PM CDT | Severe Thunderstorm Warning | FWD | Henderson | 45 min |
| May 16, 6:21 PM CDT | Severe Thunderstorm Warning | FWD | Anderson | 54 min |
| May 16, 6:45 PM CDT | Severe Thunderstorm Warning | FWD | Freestone | 45 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.